Wisconsin, 2021

Strong Wind in Wisconsin, March 28, 2021

March 28, 2021 · NWS MKX · 1 event in 1 county or zone

Strong winds, high waves and cold water on Lake Winnebago, located just north of the city of Fond du Lac, contributed to a canoe capsizing, leading to two direct deaths. Neither victim was wearing a personal flotation device.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong winds, high waves and cold water on Lake Winnebago, located just north of the city of Fond du Lac, contributed to a canoe capsizing, leading to two direct deaths. Neither victim was wearing a personal flotation device. Winds were gusting as high as 45 to 50 mph near the time of the event, and waves on Lake Winnebago were estimated to be 4 to 5 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 28, 2:23 PM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Mar 28, 2:23 PM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
323 PM CDT Sun Mar 28 2021

.SHORT TERM...
(Issued 323 PM CDT Sun Mar 28 2021)

Tonight:

Tight pressure gradient and mixing combining to produce wind gusts
near 40 mph at times. Less mixing and relaxing of the gradient will
result in winds dropping off fairly quick this evening. A ridge of
high of high pressure will move across and to the east of the area
overnight. 850/925 waa sets up later in the night with a light
response possible at the surface as winds turn more to the south.
overall, cool temps likely with the dry airmass, lighter winds
settling in and clearing skies.

Monday through Monday night:

Main concern will be wind gusts as tight pressure gradient sets up.
We will be very close to wind advisory conditions. Our current
forecast is higher than some of the consensus data and in the higher
end of model guidance for wind gusts and still coming up overall
short of criteria. So will hold off on advisory issuance but during
the mid afternoon through early evening we should see peak mixing
possibly to 875 mb or maybe a bit higher. It will remain breezy to
windy Monday night. Any showers tied to the approaching frontal
boundary should hold off to our west.

Collar

&&

.LONG TERM...
(Issued 323 PM CDT Sun Mar 28 2021)

Tuesday through Sunday:

A cold front is expected to move through on Tuesday. Looks like
just enough moisture ahead of the front to squeeze out a few
showers or sprinkles. Breezy southerly winds ahead of the front
Tuesday will transition to westerly behind the front by mid-
afternoon. Depending on the exact timing of the front, could see a
wedge of milder temps in the southeast into early afternoon, with
cooler conditions likely towards the northwest.

Westerly winds will remain breezy Wednesday behind the departing
low and ahead of an approaching high. The high will move overhead
Thursday, finally bringing lighter winds to the area. Should see a
fair amount of sunshine both Wed and Thu, though below normal
temperatures will keep it on the chilly side, especially with the
breezy winds Wed.

Milder temps are likely to return Friday into the weekend. Some
uncertainly remains in how warm it will be, especially by Sunday.
The GFS generally keeps a mild low level flow in place through
the weekend, while the ECMWF brings a trough/front through and
then cooler conditions by Sunday, particularly in the east under
onshore winds.

DDV

&&

.AVIATION...
(Issued 323 PM CDT Sun Mar 28 2021)

VFR CU field should gradually shift east and/or dissipate. Gusty
northwest winds should ease this evening as a surface ridge draws
closer. Main concern for Monday will be the winds. The high will
be off to our east and a very tight pressure gradient takes shape.
Wind gusts should once again near 35 knots or even higher in the
afternoon, but this time from the south.

Collar

&&

.MARINE...
(Issued 323 PM CDT Sun Mar 28 2021)

Pressure gradient this evening will relax with surface ridging
drawing closer and then this ridge will shift to the least of the
lake later in the night.  The pressure gradient will tighten back up
again on Monday ahead of low pressure and a cold front. Southerly
winds will really ramp up during the afternoon and continue
overnight. Extended the watch a couple sections southward. Will let
the ongoing gale warning expire before elevating the watch for
Monday. The nearshore areas will at least need a small craft for
Monday into Monday night.

Collar

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning...LMZ080-LMZ366-LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-
     LMZ675-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-
     LMZ878 until 6 PM Sunday.

     Gale Watch...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ669-LMZ671-LMZ868-LMZ870-LMZ872...1 PM Monday to 8 AM
     Tuesday.

     Gale Warning...LMZ261-LMZ362-LMZ364-LMZ563 until 10 PM Sunday.

     Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 7 PM
     Sunday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Mar 28, 12:43 PM CST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
143 PM CDT Sun Mar 28 2021

WIZ046-047-051-052-056>060-062>072-291845-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
143 PM CDT Sun Mar 28 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

South winds will gust to 35 to 40 mph Monday afternoon through
early evening ahead of an approaching cold front. A few gusts may
reach Wind Advisory criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-291845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
143 PM CDT Sun Mar 28 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect through 7 PM due to gusty
northwest winds.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

A round of gusty south winds is expected on Monday into Monday
night ahead of an approaching cold front. A Small Craft Advisory
will likely be needed.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-291845-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
143 PM CDT Sun Mar 28 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A Gale Warning continues for the balance of the afternoon and
will continue for the far northern reaches of the lake through 10
pm.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

A round of windy conditions and gusty south winds is expected
Monday into Tuesday. A Gale Watch has been issued for the northern
two thirds of Lake Michigan beginning Monday afternoon through the
overnight hours.

Collar
www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Fond du Lac

When
March 28, 7:30 PM CST to 8:00 PM CST
Where
Fond du Lac forecast zone
Measured
40 kt (46 mph) measured gust
Deaths
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Strong winds and high waves on Lake Winnebago resulted in a canoe capsizing during the evening of March 29th. The canoe was located about one mile north of the city of Fond du Lac and the Fond du Lac river outlet, on Lake Winnebago. Two young male canoeists, neither wearing a personal flotation device, fell into the cold lake water and drowned. The Lake Winnebago water temperature was estimated to be 42 degrees F. Winds were gusting as high as 40 knots near the time of the event, and waves on the southern end of Lake Winnebago were estimated to be 4 to 5 feet. The victims were located several days later on March 31st and April 1st. Strong and gusty south winds had been occurring over the lake and vicinity since late morning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Fond du Lac2021-03-2821MaleBoatingDirect
Strong Wind, Fond du Lac2021-03-2821MaleBoatingDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941485.